Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2011 Sep;7(3):205-12. doi: 10.1007/s13181-011-0162-6.

2,4-dinitrophenol (DNP): a weight loss agent with significant acute toxicity and risk of death.

Author information

  • 1Emergency Medicine, Whittington Hospital, London, UK.

Abstract

2,4-Dinitrophenol (DNP) is reported to cause rapid loss of weight, but unfortunately is associated with an unacceptably high rate of significant adverse effects. DNP is sold mostly over the internet under a number of different names as a weight loss/slimming aid. It causes uncoupling of oxidative phosphorylation; the classic symptom complex associated with toxicity of phenol-based products such as DNP is a combination of hyperthermia, tachycardia, diaphoresis and tachypnoea, eventually leading to death. Fatalities related to exposure to DNP have been reported since the turn of the twentieth century. To date, there have been 62 published deaths in the medical literature attributed to DNP. In this review, we will describe the pattern and pathophysiology of DNP toxicity and summarise the previous fatalities associated with exposure to DNP.

PMID:
21739343
[PubMed - indexed for MEDLINE]
PMCID:
PMC3550200
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk